THE STUDY of patients with purpura caused by quinine has been important in the understanding of drug-induced thrombocytopenia. Vipan1 attributed skin and mucous membrane purpura of four patients to quinine. Peshkin and Miller2 described positive direct and passive transfer skin tests with quinine in a patient with suspected quinine-related thrombocytopenic purpura and, recalling that thrombocytopenia could be a part of the anaphylactic reaction, considered drug purpura as allergic. Quinine-induced thrombocytopenia has been extensively studied and several in vitro tests have been described. The mechanism of drug-induced thrombocytopenic purpura will be reviewed after an illustrative case report.
Report of a Case
For six months a 20-year-old white girl has taken quinine sulfate intermittently for nocturnal leg cramping. On the morning of Oct 18, 1963, she awoke with purpura of the lower lip and during the day noted numerous petechiae of the legs. She had not taken quinine during the
Helmly RB, Bergin JJ, Shulman NR. Quinine-Induced Purpura: Observation on Antibody Titers. Arch Intern Med. 1967;120(1):59–62. doi:10.1001/archinte.1967.00300010061010
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: